North Carolina, 2006

Hail and Damaging Winds in North Carolina, May 26, 2006

May 26, 2006 · NWS RAH · 8 events in 6 counties and zones

6 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 26, 12:50 PM EST, 6 hours 23 minutes earlier.

Area forecast discussion, May 26, 12:50 PM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT FRI MAY 26 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

CONVECTION JUST BEGINNING TO FIRE AS CONVECTIVE TEMPS HAVE BEEN
REACHED. EXPECT CONVECTION TO GAIN MOMENTUM AS THE UPPER TROF
APPROACHES AND LIKELY POPS LOOK GOOD THROUGH AROUND 00Z IN THE
WEST...04Z IN THE EAST. OTHERWISE...PARTLY CLOUDY TO CLEAR BY
MORNING AS LOW LEVEL FLOW VEERS...ADVECTING IN DRIER AIR BEHIND
THE SURFACE TROF.

SATURDAY...DRY NORTHWEST FLOW TOMORROW...ANY AFTERNOON CONVECTION
WILL REMAIN WELL EAST OF THE CWFA IN THE VICINITY OF A LINGERING
TROF/SEA BREEZE ZONE NEAR THE COAST. THIS COOL AIR ADVECTION WILL BE
OFFSET BY THE BUILDING RIDGE ALOFT WITH LOW LEVEL THICKNESSES
HINTING AT FULL SUN TEMPS IN THE MID 90S. AS SUCH...WILL TREND
TOWARDS THE HIGH SIDE OF GUIDANCE TEMPS...88-92.

CONTINUED DRY SUNDAY AND MONDAY AS THE TROF IS SUPPRESSED SOUTH AS
HIGH PRESSURE BUILDS IN WITH UPPER RIDGE SETTLING OVER THE EAST
COAST. A BIT OF RELIEF FROM THE HEAT WITH NORTHEAST FLOW...
ESPECIALLY IN THE NORTHEAST QUADRANT OF THE CWFA. STILL MID AND
UPPER 80S SUNDAY...MAINLY MID 80S MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

SURFACE HIGH PRESSURE OFF IN THE ATLANTIC WITH WEAK TROUGH EXPECTED
TO APPROACH THE AREA THURSDAY NIGHT. WITH THE TROUGHS PARENT LOW FAR
TO THE NORTH AND TIMING OF ANY SYSTEM QUITE FLUID THIS FAR OUT IN
TIME... WILL CONTINUE A DRY FORECAST. MINIMAL RISK FOR AFTERNOON
CONVECTION. TEMPERATURES IN GENERAL CONTINUE ABOUT FIVE DEGREES
ABOVE NORMAL.

&&

.AVIATION...

MORE SUN THAN CLOUDS AT 18Z WITH SPOTTY SHOWERS PRODUCING TRACE
AMOUNTS OF RAIN. SLIGHTLY BETTER DYNAMICS TODAY THAN THURSDAY BUT
SIGNIFICANT DOWNSLOPE WINDS MAY BE INHIBITING CONVECTION. AREAL
COVERAGE OF CONVECTION MID TO LATE AFTERNOON STILL EXPECTED TO BE
MORE THAN THURSDAY... WHICH IS NOT SAYING MUCH. SOUTHWEST WINDS
LIGHTEN AND BECOME MORE WEST AFTER DARK...SHIFTING TO NORTHWEST
AFTER SUNRISE SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, May 26, 3:29 AM EST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
429 AM EDT FRI MAY 26 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
429 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE NORTHWEST
TODAY. AS WINDS ALOFT INCREASE... AND AS DAYTIME HEATING CAUSES THE
ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE... SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE STORMS ARE
LIKELY TO INCREASE AS THEY MOVE TOWARD THE EAST-SOUTHEAST INTO THE
PIEDMONT... AND MAY ORGANIZE INTO CLUSTERS OR LINES OF STRONG TO
SEVERE STORMS AS THEY MOVE FROM THE PIEDMONT INTO THE SANDHILLS
AND COASTAL PLAIN. THE MAIN THREATS ARE EXPECTED TO BE FROM
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL OF NICKEL
SIZE OR GREATER. THE RISK OF SEVERE STORMS WILL BE GREATEST
BETWEEN 1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON...
CONTINUING THROUGH MID EVENING.

GIH

In the hours before

Special weather statement, May 26, 4:11 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT FRI MAY 26 2006

NCZ038-039-262215-
DAVIDSON-RANDOLPH-
511 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL MOVE EAST INTO DAVIDSON AND WESTERN
RANDOLPH COUNTIES THROUGH 615 PM EDT...

AT 511 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
SALISBURY... OR ABOUT 10 MILES WEST OF HIGH ROCK LAKE... MOVING EAST
AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 615 PM....
INCLUDE...HIGH ROCK LAKE...
LEXINGTON...GORDONTOWN...THOMASVILLE...TRINITY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BOATERS SHOULD SEEK SAFE HARBOR.

TAKE SHELTER INDOORS WHEN THE SKY DARKENS TO THE WEST.

BADGETT
Local storm report, May 26, 4:49 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 SW LEXINGTON          35.75N 80.33W
05/26/2006  E0.75 INCH       DAVIDSON           NC   PUBLIC

            PENNY SIZED HAIL AND AT LEAST ONE TREE REPORTED DOWN IN
            CHURCHLAND.

&&

MWS
Special weather statement, May 26, 5:02 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT FRI MAY 26 2006

NCZ078-262230-
WAYNE-
602 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE COUNTY
THROUGH 630 PM EDT...

AT 602 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MOUNT OLIVE...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SEVEN SPRINGS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

WSS
Local storm report, May 26, 6:04 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WINSTON-SALEM           36.10N 80.26W
05/26/2006  E0.75 INCH       FORSYTH            NC   PUBLIC

            PENNY SIZED HAIL REPORTED NEAR THE INTERSECTION OF
            HIGHWAY 52 AND WEST CLEMMONSVILLE ROAD.

0635 PM     HAIL             1 SE WINSTON-SALEM      36.09N 80.25W
05/26/2006  E0.75 INCH       FORSYTH            NC   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED IN SOUTHEAST WINSTON SALEM.

&&

MWS
Local storm report, May 26, 6:07 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             GREENSBORO              36.08N 79.83W
05/26/2006  E1.00 INCH       GUILFORD           NC   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED IN GREENSBORO.

&&

DBI
Special weather statement, May 26, 6:58 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT FRI MAY 26 2006

NCZ041-042-270030-
JOHNSTON-WAKE-
758 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON COUNTY THROUGH
830 PM EDT...

AT 758 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COATS CROSSROADS...OR ABOUT 13 MILES WEST OF SMITHFIELD...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CLAYTON...
FLOWERS...EMIT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE BRANCHES.

WSS

The radar

The Raleigh/Durham radar (KRAX), 47 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Nash

When
May 26, 7:13 PM EST
Where
Nash County, 1 mi ENE of Spring Hope
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -78.100

ROOF DAMAGE AND NUMEROUS TREES AND POWER LINES DOWN IN THE MOMEYER AND SPRING HOPE AREA.

Thunderstorm Wind, Granville

When
May 26, 7:15 PM EST
Where
Granville County, Creedmoor
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -78.683

NUMEROUS TREES DOWN IN SOUTHERN GRANVILLE COUNTY.

Thunderstorm Wind, Franklin

When
May 26, 7:25 PM EST
Where
Franklin County, Ingleside
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -78.300

DEPUTY SHERIFF REPORTED TREES DOWN AND PEA SIZED HAIL ON HWY 401.

Hail, Johnston

When
May 26, 7:27 PM EST
Where
Johnston County, 5 mi SW of Kenly
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -78.200

NICKEL SIZE HAIL NEAR MICRO.

Thunderstorm Wind, Halifax

When
May 26, 7:45 PM EST
Where
Halifax County, Enfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -77.667

SEVERAL REPORTS OF TREES DOWN. CITY OF ENFIELD WITHOUT POWER.

Hail, Halifax

When
May 26, 7:45 PM EST
Where
Halifax County, Scotland Neck
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -77.417

Thunderstorm Wind, Warren

When
May 26, 7:45 PM EST
Where
Warren County, Arcola
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -77.983

TREES DOWN IN ARCOLA.

Thunderstorm Wind, Halifax

When
May 26, 7:50 PM EST
Where
Halifax County, 8 mi SW of Scotland Neck
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -77.517

AT LEAST 20 TREES DOWN ALONG DOUGLAS HILL FARM ROAD BETWEEN THIRTEEN BRIDGES ROAD AND BARNHILL ROAD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506339, 5506340, 5506341, 5506342, 5506343, 5506344, 5506345, 5506346.